Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 32, NWS Raleigh, NC

July 13, 2003Alamance County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 13, 2003, 7:49 PM EDT for Alamance County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2003, 7:49 PM EDT (23:49 UTC)
Expired
Jul 13, 2003, 10:30 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 132351
FFWRAH
NCC001-140245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1045 PM EDT

* AT 749 PM EDT THE PUBLIC REPORTED THUNDERSTORMS WITH VERY HEAVY   
RAIN OVER THE MEBANE AREA WITH SEVERAL INCHES OF WATER ON MEBANE OAKS 
ROAD. RADAR ESTIMATES OF UP TO THREE INCHES OF RAIN MAY HAVE FALLEN IN 
THE MEBANE VICINITY SINCE 630 PM. AN ADDITIONAL ONE TO TWO INCHES OF 
RAIN IS LIKELY ACROSS EASTERN ALAMANCE COUNTY THROUGH 830 PM.


ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3624 7922 3585 7926 3585 7954 3625 7954

WSS
1 follow-up statement
000 
WGUS72 KRAH 140040
FFSRAH
NCC001-081-140230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
839 PM EDT SUN JUL 13 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR GUILFORD COUNTY UNTIL 
1030 PM EDT...AND ALAMANCE COUNTY UNTIL 1045 PM EDT...


THUNDERSTORMS WITH TORRENTIAL RAINFALL CONTINUE OVER PARTS OF GUILFORD 
AND ALAMANCE COUNTY.  IN GUILFORD COUNTY HORSEPEN CREEK WAS OUT OF ITS 
BANKS.  REEDY FORK CREEK...BLACKWOOD CREEK AND ROCK BRANCH CREEK WILL 
LIKELY LEAVE THEIR BANKS. IN ALAMANCE COUNTY...BACK CREEK IS LIKELY OUT 
OF ITS BANKS.

SECTIONS OF MEBANE AND THE NORTH AND WEST SIDES OF GREENSBORO HAS 
LIKELY RECEIVED CLOSE TO 5 INCHES OF RAIN FROM THESE STORMS.  THE 
THREAT OF ADDITIONAL HEAVY RAIN WILL CONTINUE ACROSS THE WARNED AREAS 
THROUGH 930 PM. THIS ADDITIONAL HEAVY RAIN WILL FLOOD 
INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE 
THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

A STORM SPOTTER AT 838 PM EDT IN IN MEBANE JUST REPORTED TWO TO THREE 
FEET OF WATER ON WASHINGTON STREET AT HIGHWAY 70.

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:10 PM EDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM EDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT SUN JUL 13 2003

CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY
HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE
HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE
AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY
POPS THIS AFTERNOON.

MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY
CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING
TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND
TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW
NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL
CONTINUE CHANCE POPS.

WEDNESDAY ON...

WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS
NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST
...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES
NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL
CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 14 hours 29 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS
MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS
ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL
NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME.
MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER
THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Special weather statement, Jul 13, 4:22 PM EDT, 3 hours 27 minutes before
NCZ042-077-088-132115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT AND
CUMBERLAND COUNTIES THROUGH 515 PM EDT...

AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WADE...OR ABOUT 12 MILES NORTHEAST OF FAYETTEVILLE...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...DUNN...
BENSON...FOUR OAKS.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN
LESS THAN AN HOUR. THIS WILL CAUSE FLOODING OF STREETS AND POOR
DRAINAGE AREAS.

WSS
Special weather statement, Jul 13, 5:30 PM EDT, 2 hours 19 minutes before
NCZ088-089-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CUMBERLAND AND
SAMPSON COUNTIES THROUGH 630 PM EDT...

AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18 MILES
SOUTHWEST OF ROSEBORO...OR ABOUT 18 MILES SOUTH OF FAYETTEVILLE...
MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BUSHY LAKE...GARLAND
AND ROSEBORO.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL
AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS
WILL RESULT IN FLOODING OF ROADSIDE DITCHES AND POOR DRAINAGE AREAS.

WSS
Special weather statement, Jul 13, 5:32 PM EDT, 2 hours 17 minutes before
NCZ008>010-024-025-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT SUN JUL 13 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN FROM HILLSBOROUGH THROUGH
DURHAM... AND OXFORD...

AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
VERY HEAVY RAINFALL EXTENDING FROM EAST CENTRAL ORANGE COUNTY
EAST ACROSS THE CITY OF DURHAM TO NEAR OXFORD IN GRANVILLE COUNTY.
RAINFALL RATES IN EXCESS OF 1.5 INCHES WILL LIKELY OCCUR IN THESE
AREAS BETWEEN 530 PM AND 615 PM AS THE STORMS SLOWLY DRIFT NORTHEAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HILLSBOROUGH...
BAHAMA...ROUGEMONT...DURHAM... BUTNER...STEM AND OXFORD.

IN ADDITION TO THE HEAVY RAINFALL... GUSTY WINDS UP OF 40 MPH...
VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BADGETT
Special weather statement, Jul 13, 5:52 PM EDT, 1 hour 57 minutes before
NCZ022-023-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER GREENSBORO AND
BURLINGTON...

AT 550 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GREENSBORO AND BURLINGTON... MOVING SLOWLY NORTHEAST AT 10 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND OCCASIONAL LIGHTNING
FROM CENTRAL GUILFORD TO CENTRAL ALAMANCE COUNTIES THROUGH 630 PM.
RAINFALL AMOUNTS OF 1.5 TO 2 INCHES WILL LIKELY OCCUR BETWEEN 550 PM
AND 650 PM IN THESE AREAS.

IN ADDITION... GUSTY WINDS UP OF 35 MPH WILL OCCUR WITH THESE
STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.
MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BADGETT
Local storm report, Jul 13, 6:49 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
649 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GARLAND                   NC   WIND DAMAGE
07/13/03   SAMPSON                        TREES DOWN AROUND GARLAND.
                                          TIME APPROXIMATE.

WSS
Local storm report, Jul 13, 7:01 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
701 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    3 S SW SUMMERFIELD        NC   .88 INCH HAIL
07/13/03   GUILFORD                       REPORTED BY SEVERAL STOMR
                                          SPOTTERS IN THE SUMMERFIELD
                                          AREA AND ON THE FAR
                                          NORTHWEST SIDE OF
                                          GREENSBORO. RELAYED VIA
                                          TRIAD SKYWARN

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:20 PM EDTSevere Thunderstorm WarningRAHSampson25 min
Jul 13, 4:07 PM EDTFlash Flood WarningRAHCumberland3 hr
Jul 13, 6:01 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jul 13, 6:15 PM EDTFlash Flood WarningRAHSampson2 hr
Jul 13, 6:48 PM EDTSevere Thunderstorm WarningRAHGuilford57 min
Jul 13, 7:32 PM EDTFlash Flood WarningRAHGuilford3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.